Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 61, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 11, 2012, 3:41 PM MST for Pima County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2012, 3:41 PM MST (22:41 UTC)
- Expired
- Aug 11, 2012, 4:15 PM MST
- In force
- 34 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 103 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 2512 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
306 WUUS55 KTWC 112241 SVRTWC AZC019-112315- /O.NEW.KTWC.SV.W.0061.120811T2241Z-120811T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 341 PM MST SAT AUG 11 2012 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 415 PM MST * AT 334 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF ANEGAM...OR 33 MILES SOUTH OF CASA GRANDE...AND MOVING NORTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3235 11212 3250 11207 3250 11169 3226 11179 TIME...MOT...LOC 2241Z 151DEG 8KT 3244 11187 $$
2 follow-up statements
882 WWUS55 KTWC 112248 RRA SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 348 PM MST SAT AUG 11 2012 AZC019-112315- /O.CON.KTWC.SV.W.0061.000000T0000Z-120811T2315Z/ PIMA AZ- 348 PM MST SAT AUG 11 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR NORTH CENTRAL PIMA COUNTY... AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF ANEGAM...OR 31 MILES SOUTH OF CASA GRANDE...MOVING NORTH AT 15 MPH. LAT...LON 3235 11212 3250 11207 3250 11169 3226 11179 TIME...MOT...LOC 2249Z 160DEG 13KT 3248 11188 $$
810 WWUS55 KTWC 112311 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 411 PM MST SAT AUG 11 2012 AZC019-112320- /O.EXP.KTWC.SV.W.0061.000000T0000Z-120811T2315Z/ PIMA AZ- 411 PM MST SAT AUG 11 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL EXPIRE AT 415 PM MST... THE STORM THAT PROMPTED THE WARNING HAD DECREASED BELOW SEVERE LEVELS. HOWEVER...HEAVY RAINFALL CONTINUED ACROSS THE AREA. A SMALL STREAM FLOOD ADVISORY IS NOW IN EFFECT UNTIL 7 PM MST. LAT...LON 3235 11212 3250 11207 3250 11169 3226 11179 TIME...MOT...LOC 2310Z 160DEG 13KT 3255 11191 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:30 AM MST, 6 hours 11 minutes earlier.
Area forecast discussion, Aug 11, 9:30 AM MST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 930 AM MST SAT AUG 11 2012 .SYNOPSIS...HOT DAYTIME TEMPERATURES WILL CONTINUE INTO THE MIDDLE OF THE UPCOMING WEEK. NEAR RECORD HIGHS WILL OCCUR IN SOME LOCATIONS THIS WEEKEND. EXPECT SCATTERED THUNDERSTORMS WEST OF TUCSON THROUGH THIS EVENING. THUNDERSTORMS WILL BE LIMITED TO NEAR THE NEW MEXICO BORDER SUNDAY. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL THEN RETURN MONDAY THROUGH FRIDAY AS DEEPER MOISTURE RETURNS TO THE AREA. && .DISCUSSION...KEMX WSR-88D DETECTED ISOLATED 30-50 DBZ ECHOES MOVING NWWD ACROSS CENTRAL PIMA COUNTY AND SOUTH CENTRAL PINAL COUNTY AT 1605Z. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. SATELLITE IMAGERY AND SURFACE OBSERVATIONS INDICATED PARTLY CLOUDY SKIES FROM TUCSON WWD. MOSTLY CLEAR SKIES WERE ACROSS GREENLEE/ GRAHAM/COCHISE COUNTIES. DEWPOINTS VALID 16Z RANGED FROM THE LOWER 40S F NEAR THE WHITE MOUNTAINS TO THE NEAR 60 F VICINITY NOGALES AZ. THESE TEMPS WERE NEARLY IDENTICAL TO 24 HOURS AGO. SURFACE TEMPS VALID 16Z WERE ABOUT 2-5 DEGS F WARMER VERSUS THIS TIME FRI. BLENDED TOTAL PRECIP WATER IMAGERY DEPICTED VALUES RANGING FROM NEAR 1.00 INCH VICINITY WHITE MOUNTAINS TO AROUND 1.50 INCHES ACROSS WRN PIMA COUNTY. 11/12Z UPPER AIR PLOTS INDICATED 594 DM HIGH PRESSURE CENTERED OVER NWRN NEW MEXICO WITH RIDGE AXIS EXTENDING NWWD INTO THE PACIFIC NW. DIFFLUENT FLOW AT 300 MB WAS ACROSS SE AZ...AND MID-LEVEL STEERING FLOW WAS SELY AROUND 10 KTS. INVERTED TROF MOVING NWWD ACROSS FAR NWRN SONORA WILL MOVE NW ACROSS SWRN AZ INTO THIS EVENING. NW-SE AXIS OF DEEPER MOISTURE AS WELL AS DIFFLUENT UPPER FLOW JUSTIFIES SCATTERED SHOWERS/TSTMS ACROSS WRN/ CENTRAL PIMA COUNTY SEWD INTO SANTA CRUZ COUNTY INTO THIS EVENING. FOR NOW WILL MAINTAIN ISOLATED SHOWERS/TSTMS FOR THE TUCSON METRO AREA THRU THIS EVENING. HOWEVER...11/12Z NAM ARGUES FOR DRY CONDITIONS FOR TUCSON. PRECIP-FREE CONDITIONS JUSTIFIED ACROSS GRAHAM AND COCHISE COUNTIES...AND A SLIGHT CHANCE OF SHOWERS/TSTMS VICINITY WHITE MOUNTAINS. DRY CONDITIONS AREA WIDE LATE TONIGHT AS THE INVERTED TROUGH ADVANCES WELL NW OF THIS FORECAST AREA. SUN... SHOWERS/TSTMS FORECAST TO BE LIMITED TO THE HIGHER TERRAIN EAST OF TUCSON AND ESPECIALLY TO NEAR THE NEW MEXICO BORDER AS PER THE 11/12Z NAM. MON... DEEPER MOISTURE IS PROGGED TO ADVECT WWD ACROSS SE AZ. THE INHERITED OFFICIAL FORECAST DEPICTS SCATTERED AFTERNOON AND EVENING SHOWERS/ TSTMS FROM TUCSON EWD/SWD WITH LESSER PRECIP CHANCES ACROSS WRN SECTIONS. MAIN CONCERN FOR MON WILL BE THE THREAT FOR DAMAGING WIND GUSTS DUE TO A QUITE DRY NEAR-SURFACE ENVIRONMENT. TUE-FRI... DAILY PRECIP CHANCES TO GRADUALLY INCREASE THIS PERIOD AS UPPER RIDGE REMAINS JUST EAST OF THE AREA. IN SUMMARY...SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS MAINLY FROM TUCSON EWD/SWD WITH LESSER SHOWER/TSTM ACTIVITY ACROSS WRN SECTIONS. THE HOTTEST TEMPERATURES OF THE YEAR ARE FORECAST SUNDAY AND MONDAY WITH THE LOW DESERTS NEAR HEAT ADVISORY CRITERIA. COOLING TREND TO OCCUR DURING THE LATTER PART OF THE UPCOMING WEEK. && .AVIATION...ISOLD-SCT -TSRA/-SHRA MAINLY SOUTH AND WEST OF KTUS THRU THIS EVENING THEN DRY CONDITIONS AREA WIDE 06Z-12Z SUNDAY. BRIEF WIND GUSTS APPROACHING 40 KTS WITH THE STRONGEST TSRA. OTHERWISE...VFR CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU LATE TONIGHT OR 12/12Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR MAINLY WEST OF TUCSON INTO THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS WILL THEN OCCUR MAINLY NEAR THE HIGHER TERRAIN SUNDAY. THUNDERSTORM CHANCES WILL GRADUALLY INCREASE DURING THE UPCOMING WEEK AS DEEPER MOISTURE RETURNS TO THE AREA. OTHERWISE...EXPECT HOT DAYTIME TEMPERATURES WITH NORMAL DIURNAL WIND TRENDS INTO THE MIDDLE OF THE UPCOMING WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 11, 9:46 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 946 AM MST SAT AUG 11 2012 AZZ501>503-505-515-120600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY- SOUTH CENTRAL PINAL COUNTY-BABOQUIVARI MOUNTAINS- 946 AM MST SAT AUG 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING FOLLOWED BY DRY CONDITIONS LATE TONIGHT. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...PARTICULARLY THIS AFTERNOON AND EARLY THIS EVENING. OTHERWISE...HOT TEMPERATURES WILL OCCUR AGAIN TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DRY CONDITIONS ARE EXPECTED SUNDAY. THEREAFTER...THUNDERSTORM CHANCES WILL GRADUALLY INCREASE MONDAY THROUGH FRIDAY AS DEEPER MOISTURE RETURNS TO THE AREA. HOT DAYTIME TEMPERATURES WILL CONTINUE SUNDAY THROUGH TUESDAY FOLLOWED BY A COOLING TREND BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ504-506-514-120600- TUCSON METRO AREA-SOUTHEAST PINAL COUNTY- CATALINA AND RINCON MOUNTAINS- 946 AM MST SAT AUG 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THIS EVENING FOLLOWED BY DRY CONDITIONS LATE TONIGHT. OTHERWISE...HOT TEMPERATURES WILL OCCUR AGAIN TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DRY CONDITIONS ARE EXPECTED SUNDAY. THEREAFTER...THUNDERSTORM CHANCES WILL GRADUALLY INCREASE MONDAY THROUGH FRIDAY AS DEEPER MOISTURE RETURNS TO THE AREA. HOT DAYTIME TEMPERATURES WILL CONTINUE SUNDAY THROUGH TUESDAY FOLLOWED BY A COOLING TREND BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ510-120600- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- 946 AM MST SAT AUG 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ507>509-511>513-120600- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- 946 AM MST SAT AUG 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT DRY CONDITIONS WILL PREVAIL THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY NEAR THE MOUNTAINS SUNDAY. THEREAFTER...THUNDERSTORM CHANCES WILL GRADUALLY INCREASE MONDAY THROUGH FRIDAY AS DEEPER MOISTURE RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 11, 2:02 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 202 PM MST SAT AUG 11 2012 AZZ502-504-112145- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 202 PM MST SAT AUG 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 245 PM MST... AT 153 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF THREE POINTS...OR 13 MILES WEST OF TUCSON...MOVING WEST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...SAGUARO NATIONAL PARK WEST. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3214 11142 3236 11137 3225 11104 3209 11104 TIME...MOT...LOC 2102Z 096DEG 17KT 3218 11120
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:05 PM MST | Severe Thunderstorm Warning | TWC | Pima | 25 min |
| Aug 10, 5:32 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 10, 6:23 PM MST | Special Weather Statement | TWC | Pima | 52 min |
| Aug 11, 1:19 AM MST | Special Weather Statement | TWC | Pima | 41 min |
| Aug 11, 2:02 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Aug 11, 2:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 22 min |
| Aug 11, 3:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 11, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 11, 4:09 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 11, 4:19 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.